From Wisconsin, USA:
At the age of 27 I lost some of my hearing in my left ear so my family practice doctor sent me to an ENT who did not know what caused the hearing loss but put me on prednisone, not knowing if it would even work. I have hypothyroidism and a brother who has type 1 diabetes. After being on the prednisone for a little over a month, my regular doctor had me ease it off the due to extremely high blood sugars (above 600 mg/dl [33.3 mmol/L]), he said that I now have diabetes, and I have been using insulin ever since to control my blood sugars.
I had gone through two pregnancies with normal blood sugars (one of which was less than a year prior to my hearing loss). Do you think the ENT doctor should have told me about the possibility of developing diabetes from taking prednisone? I have done some research and found information stating that prednisone can cause "manifestation of latent diabetes mellitus", and I filled out a form with my family's and my health history. I don't feel comfortable asking my regular doctor because she and the ENT are in the same company.
We know that steroids can bring out high sugars in people who are already at risk for diabetes, but I don't think that the prednisone is the only reason for having this problem. You probably already had the genetic predisposition, and the prednisone was an additional stress.
The practice of using steroids for hearing loss is not unusual and is within the realm of usual practice. The prednisone would presumably have been treating any autoimmune process that may have involved your inner ear. A history of hypothyroidism is suggestive of a predisposition to autoimmune problems, and the severity of the glucose elevation is related to how much prednisone you are taking. In addition, since taking prednisone causes you to gain weight, the amount of weight gained may also be a predictor of difficulties with your blood sugar.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.